Autoimmune Thyroid Disease

An Unfortunate and Lengthy Adventure in Misdiagnosis

Vitamines, MAO, thyroid

with 3 comments

In 1911 a young chemist at the Lister Institute in London named Dr. Casimir Funk crystallized an amine substance from rice bran. He was sure this was the anti-beri-beri factor and dubbed it “vitamine” for “vital amine”. Thiamin

This is thiamin, also known as thiamine or vitamin B1. Thiamin injections can result in anaphylactic reactions. A number of websites tell me that thiamin is considered a natural anti-depressant and even that “high dose thiamine may increase levels of monoamines (serotonin, dopamine, norepinephrine) by inhibiting monoamine oxidase” with a reference to this PubMed study which has no abstract, so I can’t confirm it for myself. Other things that increase monoamines are antidepressants.

It is interesting to discover this, because when I trialled thiamin for my eczema, I realised very quickly that I had a violent negative reaction to it. My skin became very red, and I felt quite tired and stressed.

“In biochemistry, monoamines are a group of neurotransmitters and neuromodulators that contain one amino group that is connected to an aromatic ring by an two-carbon chain (-CH2-CH2-). All monoamines are derived from the aromatic amino acids phenylalanine, tyrosine, histidine, and tryptophan.” Monoamines

Monoamines include “Thyronamines, a new group of compounds derived from thyroid hormones” One thyronamine can cause a rapid drop in body temperature.

Monoamine oxidase inhibitors (MAOIs) are a form of antidepressant that blocks the production of monoamine oxidase, the enzyme that breaks down monoamines. Monoamine oxidase is present in the liver, intestines, and MA releasing neurons throughout the CNS.

MAOI Side Effects include:

  • CNS Stimulation
  • disturbed thyroid hormones including flushing and chills, pallor or sweating
  • anxiety, agitation, fear
  • orthostatic hypotension and hypertensive crisis
  • including dizziness and fainting caused by low blood pressure, and also high blood pressure
  • headaches
  • insomnia
  • constipation
  • weakness
  • rash
  • stiff neck
  • nausea and vomiting
  • sluggishness and drowsiness
  • sexual dysfunction
  • weight gain
  • lowered tolerance for alcohol
  • and from increased tyramine consumption, excessive arteriole constriction, and stimulation of heart
  • avoid red wine, cheese and chocolate whilst on MAOIs
  • More on MAOIs

Sound familiar? It appears that tyramine may be the cause of my tachycardia.

A study found that “rat thyroid MAO activity is under the influence of TSH” TSH is thyroid stimulating hormone, one of the main thyroid regulators. Poor thyroid is connected to eczema, and salicylates depress the thyroid.

Theory: poor thyroid disrupts MAO production, which increases monoamines including thyroid related monoamines, which can further disrupt the thyroid. Vicious cycle. This is why a high fat, low carb diet helped me, it pulled me out of the downward spiral by kick-starting my thyroid again. Sunlight and vitamin D are also important for the thyroid, which ties into the seasonal connection.

Morphine and quinine are also amines.

In fact many reactive chemicals appear to be built around either amines, benzene rings, or other phenols. This includes many B vitamins!

Folic acid sounds like lovely stuff. It’s chemical name is:

N-[4(2-Amino-4-hydroxy-pteridin-6-ylmethylamino)-benzoyl]-L(+)-glutamic acid.

Yey, we get an amine, benzene, and glutamic acid all for the price of one!

PABA is para-aminobenzoic acid. It contains amines and benzene. It is a B vitamin that is frequently used in sunscreens, a precursor to folate, and one to which food chemical sensitive individuals are known to react. This is interesting to me, because I was taking quite a bit of PABA in France to prevent sunburn when I came down with that disastrous bout of bronchitis.

Advertisements

Written by alienrobotgirl

23 March, 2006 at 10:00 pm

Posted in Vitamins

Tagged with

3 Responses

Subscribe to comments with RSS.

  1. how do you react to niacin/niacinamide?Bob (chemically trained)

    Bob

    26 June, 2006 at 12:03 pm

  2. Hi Bob, I haven’t tested niacin whilst on the elimination diet, so I couldn’t really say either way. Off the diet, I get a classic prickly niacin flush and not much else. Some vitamins cause a very clear inflammation of my eczema, but niacin doesn’t seem to be one of them. However, since this post, I’ve realised I’m better off not taking any vitamins at all, even though they were helping my eczema.

    Alien Robot Girl

    29 June, 2006 at 9:42 pm

  3. […] (a folate precursor regarded as “not failsafe”), and the thiamin. As I mentioned in a previous post, thiamin seems to increase monoamines by inhibiting the enzyme monoamine oxidase which exists in […]


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: